North Dakota, 2008

Damaging Wind in North Dakota, June 19, 2008

June 19, 2008 · NWS BIS · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon of Thursday, June 19th. Several severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms developed during the afternoon of Thursday, June 19th. Several severe thunderstorm warnings were issued. One report of a severe thunderstorm wind gust was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 19, 1:30 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 19, 1:30 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU JUN 19 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
APPEARS THREAT OF TSTMS WILL SLOWLY DIMINISH THROUGH FRIDAY
NIGHT...THEN LOOKING LIKE MAINLY A DRY/WARM WEEKEND AS AN
AMPLIFYING RIDGE APPROACHES. HOWEVER...MUCH LIKE WHAT WAS BEING
ADVERTISED ON YESTERDAYS MODELS...A LOW LEVEL JET DEVELOPS SUNDAY
NIGHT INTO MONDAY...AND A GREATER POTENTIAL OF SEVERE WEATHER WILL
ONCE AGAIN BE UPON THE CWA...FIRST IN THE WEST SUNDAY NIGHT THEN
PROGRESSING EAST MONDAY.

A WEAK SFC FRONT IS BECOMING MORE DIFFUSE WITH TIME OVER
CENTRAL/EASTERN NORTH DAKOTA WHICH STRETCHES BACK INTO SOUTH
DAKOTA AND INTO WYOMING. HOWEVER CAN SEE THE FRONT IN TERMS OF THE
DEW POINT...WITH THE LATEST MSAS SHOWING DEW POINTS IN THE UPPER 50S
FROM KBIS EAST...AND MID TO UPPER 40S WEST. LATEST WATER VAPOR
IMAGERY SHOWS ANOTHER DISTURBANCE OVER CENTRAL IDAHO. GFS PICKS
UP ON THIS WAVE AND SLIDES IT INTO OUR SOUTHWEST ZONES OVERNIGHT
INTO FRIDAY MORNING...THUS WILL KEEP ISOLATED TSTMS SOUTHWEST AND
ALONG OUR SOUTHERN BORDER TR HOUGH FRIDAY MORNING. OTHERWISE THE
4KM NMM WRF COMPOSITE REFLECTIVITY SEEMS TO BE ON TARGET THIS
AFTERNOON IN DEVELOPING ISOLATED TO SCATTERED TSTMS IN THE WEST
AND THEN MOVING THE CELLS SOUTHEAST THROUGH EARLY TONIGHT. LATEST
VISIBLE AND RADAR IMAGES SHOWS CELLS POPPING OVER OUR NORTHWEST
CWA AT THIS TIME. BUFR SOUNDINGS SHOW MOSTLY UNIDIRECTIONAL WINDS
WITH SPEED SHEAR AND WEAK TO MODERATE CAPE/BUOYANCY BEING THE
PRIMARY THREATS. THUS ISOLATED TO SCATTERED PULSE STORMS WITH
GUSTY WINDS AND POSSIBLE SMALL HAIL THROUGH EARLY TONIGHT. WILL
MONITOR AS THINGS PROGRESS THIS AFT/EVE.

ANOTHER DISTURBANCE ROUNDS THE AMPLIFYING RIDGE FRIDAY NIGHT AND
THUS KEPT THE SLIGHT CHC MENTION IN THE GRIDS. SATURDAY AND SUNDAY
AS MENTIONED ABOVE THE RIDGE GETS CLOSER WITH THE RIDGE AXIS OVER
OUR WESTERN ZONES BY 00Z MON. A SFC COLD FRONT...LOW LEVEL
JET...INCREASING DEW POINTS AND AN UPPER LEVEL DISTURBANCE WILL
BRING BACK MORE TSTMS SUNDAY NIGHT ACROSS MAINLY OUR WESTERN
ZONES...THEN SPREAD INTO OUR CENTRAL AND EASTERN ZONES DURING THE
DAY MONDAY.

.LONG TERM...WILL BE CONTINUED AFTERNOON AND EVENING CHANCES OF
TSTMS THROUGH MOST OF THE PERIOD AS THE UPPER LEVEL FLOW REMAINS
NEARLY ZONAL WITH A SERIES OF WAVES MOVING THROUGH THE FLOW.
TEMPERATURES WILL BE SEASONAL.

&&

.AVIATION...MODELS SHOW AFTERNOON INSTABILITY AND SCATTERED
CONVECTION HAS DEVELOPED AROUND THE STATE. WILL HAVE SCATTERED TO
ISOLATED TSTMS AGAIN THIS AFTERNOON AND EVENING...GENERALLY MOVING
SOUTHEAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/TSW
Hazardous weather outlook, Jun 19, 2:55 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM CDT THU JUN 19 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-202100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
355 PM CDT THU JUN 19 2008 /255 PM MDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
THROUGH EARLY TONIGHT COULD PRODUCE GUSTY WINDS TO 50 MPH AND PEA
SIZE HAIL. AFTER MIDNIGHT...ISOLATED THUNDERSTORMS WILL BE MOST
PREVALENT IN THE SOUTHWEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING...THEN
THE WEEKEND WILL BE WARM AND MAINLY DRY AS A RIDGE OF HIGH
PRESSURE EDGES CLOSER TO NORTH DAKOTA. EXPECT HIGHS IN THE LOWER
80S AND LOWS IN THE 50S. A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL DEVELOP SUNDAY NIGHT IN THE WEST...THEN MOVE
INTO CENTRAL AND EASTERN NORTH DAKOTA DURING THE DAY MONDAY. SOME
OF THESE STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Jun 19, 1:10 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             6 NW HANNOVER           47.18N 101.52W
06/18/2008  M0.75 INCH       OLIVER             ND   TRAINED SPOTTER

0223 PM     HAIL             1 S GARRISON            47.64N 101.42W
06/18/2008  M1.75 INCH       MCLEAN             ND   PUBLIC

            PUBLIC REPORT FROM CAMP OF THE CROSS ON NORTH SHORE OF
            LAKE SAKAKAWEA

0235 PM     HAIL             GARRISON                47.65N 101.42W
06/18/2008  M1.00 INCH       MCLEAN             ND   CO-OP OBSERVER

0240 PM     HAIL             WESTHOPE                48.91N 101.02W
06/18/2008  E0.88 INCH       BOTTINEAU          ND   PUBLIC

            PENNY TO NICKEL SIZE HAIL ALONG WITH HEAVY RAIN.

0244 PM     HAIL             5 S RIVERDALE           47.42N 101.37W
06/18/2008  M0.75 INCH       MCLEAN             ND   TRAINED SPOTTER

0252 PM     HAIL             WESTHOPE                48.91N 101.02W
06/18/2008  M0.75 INCH       BOTTINEAU          ND   LAW ENFORCEMENT

0255 PM     HAIL             RIVERDALE               47.50N 101.37W
06/18/2008  M0.88 INCH       MCLEAN             ND   TRAINED SPOTTER

            HAILED FOR 15 MINUTES

0301 PM     HAIL             4 NW LANDA              48.94N 100.97W
06/18/2008  M1.00 INCH       BOTTINEAU          ND   LAW ENFORCEMENT

0320 PM     HAIL             WESTHOPE                48.91N 101.02W
06/18/2008  E1.25 INCH       BOTTINEAU          ND   CO-OP OBSERVER

0405 PM     HAIL             RIVERDALE               47.50N 101.37W
06/18/2008  M1.00 INCH       MCLEAN             ND   CO-OP OBSERVER

            HEAVY RAIN PRECIPITATION TOTAL 1.45 INCHES AND STILL
            RAINING

0417 PM     HAIL             10 W BOTTINEAU          48.83N 100.66W
06/18/2008  M0.88 INCH       BOTTINEAU          ND   TRAINED SPOTTER

            HAIL LASTED SEVERAL MINUTES

0430 PM     HAIL             KRAMER                  48.69N 100.71W
06/18/2008  M0.75 INCH       BOTTINEAU          ND   TRAINED SPOTTER

0433 PM     HAIL             UPHAM                   48.58N 100.73W
06/18/2008  E0.88 INCH       MCHENRY            ND   BROADCAST MEDIA

0437 PM     HAIL             5 S RIVERDALE           47.42N 101.37W
06/18/2008  E0.75 INCH       MCLEAN             ND   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL ONGOING AT THE TIME OF THE REPORT

0448 PM     HAIL             6 E NORWICH             48.25N 100.85W
06/18/2008  M1.75 INCH       MCHENRY            ND   BROADCAST MEDIA

0456 PM     HAIL             RIVERDALE               47.50N 101.37W
06/18/2008  M1.50 INCH       MCLEAN             ND   FIRE DEPT/RESCUE

            ONGOING HAIL

0503 PM     HAIL             STANTON                 47.32N 101.38W
06/18/2008  M1.00 INCH       MERCER             ND   TRAINED SPOTTER

            HAILED FOR 10 MINUTES

0548 PM     HAIL             STANTON                 47.32N 101.38W
06/18/2008  M2.75 INCH       MERCER             ND   TRAINED SPOTTER

            GOLFBALL TO BASEBALL SIZED HAIL

0551 PM     HAIL             7 N MINOT               48.33N 101.30W
06/18/2008  E1.75 INCH       WARD               ND   BROADCAST MEDIA

0553 PM     HAIL             5 N MINOT               48.31N 101.30W
06/18/2008  E1.00 INCH       WARD               ND   BROADCAST MEDIA

0601 PM     HAIL             10 N FAIRFIELD          47.33N 103.22W
06/18/2008  M1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

            QUARTER SIZE HAIL

0602 PM     HAIL             7 SE STANTON            47.25N 101.28W
06/18/2008  M2.50 INCH       MERCER             ND   TRAINED SPOTTER

            HAILED FOR 9 MINUTES GOLFBALL TO TENNIS BALL SIZE

0647 PM     HAIL             6 S MINOT               48.15N 101.30W
06/18/2008  M0.88 INCH       WARD               ND   BROADCAST MEDIA

0711 PM     HAIL             CENTER                  47.12N 101.30W
06/18/2008  M1.00 INCH       OLIVER             ND   PUBLIC

0722 PM     HAIL             11 N CENTER             47.27N 101.30W
06/18/2008  M4.25 INCH       MERCER             ND   PUBLIC

            LOTS OF SOFTBALL SIZE HAIL, RELAYED BY BROADCAST MEDIA

0725 PM     TORNADO          13 W MANDAN             46.83N 101.16W
06/18/2008                   MORTON             ND   PUBLIC

            PUBLIC REPORT. MOVING SOUTHEAST.

0725 PM     HAIL             17 SE MINOT             48.06N 101.04W
06/18/2008  M0.75 INCH       WARD               ND   TRAINED SPOTTER

0729 PM     HAIL             17 SE MINOT             48.06N 101.04W
06/18/2008  M1.00 INCH       WARD               ND   TRAINED SPOTTER

0733 PM     HAIL             ALMONT                  46.73N 101.50W
06/18/2008  M1.00 INCH       MORTON             ND   TRAINED SPOTTER

0737 PM     HAIL             1 N FORT RICE           46.53N 100.58W
06/18/2008  E1.75 INCH       MORTON             ND   LAW ENFORCEMENT

0750 PM     HAIL             18 N DENHOFF            47.74N 100.27W
06/18/2008  E1.00 INCH       SHERIDAN           ND   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL LASTED FOR 20 MINUTES.

0800 PM     TORNADO          10 SW MANDAN            46.73N 101.04W
06/18/2008                   MORTON             ND   LAW ENFORCEMENT

            BRIEFLY TOUCHED DOWN

0803 PM     FUNNEL CLOUD     14 S MANDAN             46.63N 100.89W
06/18/2008                   MORTON             ND   FIRE DEPT/RESCUE

            MOVING SOUTHEAST.

0842 PM     HAIL             TURTLE LAKE             47.52N 100.89W
06/18/2008  E0.88 INCH       MCLEAN             ND   STORM CHASER

0909 PM     HAIL             MINOT                   48.23N 101.30W
06/18/2008  M1.00 INCH       WARD               ND   LAW ENFORCEMENT

            PEA TO QUARTER SIZE HAIL WAS ONGOING AT THE TIME OF THE
            REPORT

0919 PM     HAIL             MINOT                   48.23N 101.30W
06/18/2008  M1.00 INCH       WARD               ND   PUBLIC

            SOUTHSIDE OF MINOT

0920 PM     HAIL             WILTON                  47.16N 100.78W
06/18/2008  E0.75 INCH       MCLEAN             ND   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL ALONG WITH HEAVY RAIN.

0955 PM     HAIL             SELFRIDGE               46.04N 100.92W
06/18/2008  E1.00 INCH       SIOUX              ND   LAW ENFORCEMENT

            DIME TO QUARTER SIZE HAIL.

1015 PM     HAIL             3 S SELFRIDGE           46.00N 100.92W
06/18/2008  M1.75 INCH       SIOUX              ND   TRAINED SPOTTER

&&

PAYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McLean

When
June 19, 5:45 PM CST to 5:50 PM CST
Where
McLean County, 14 mi NNW of Turtle Lake
Measured
61 kt (70 mph) measured gust
Reported by
Other Federal Agency
Coordinates
47.707, -101.015

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103373.